Winter Storm, Dane
- When
- February 11, 3:00 PM CST to 8:00 PM CST
- Where
- Dane forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
) area. 5 hour burst of snow accumulating to 4 to 7 inches was followed by west to northwest winds gusting to 30 to 43 kts (35 to 50 mph).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The first winter storm of the 2002-03 season, to affect parts of south-central and southeast Wisconsin, was centered in a 25-mile wide corridor from the Madison (Dane Co.) area east to the Milwaukee (Milwaukee Co.) area. A 2 to 2.5 hour burst of snow accumulating to 4 to 7 inches was followed by west to northwest winds gusting to 30 to 43 kts (35 to 50 mph). These wind gusts resulted in blowing and drifting snow which lowered visibilities down to 1/4 mile or less in open, exposed areas (after the snow had stopped). Outside of the winter storm area, an isolated peak gust of 49 kts (56 mph) occurred at the Monroe Airport (Green Co.). Lightning and thunder were observed during the peak snowfall rates, with snowflakes reported to be at least 1 inch in diameter, and visibilities reduced to 1/4 mile or less. Due to the timing and intensity of this event, the impact on society was significant. Commuting times were doubled or tripled, and numerous vehicles accidents were reported in newspapers, as rush-hour traffic slowed to a crawl. Many evening functions and sporting events were cancelled. Milwaukee's Mitchell Field closed its operations for a 2-hour period during the height of the snowfall, the first time it shut down in two years. Snow accumulations in Milwaukee County included 7.0 inches in Hales Corner, 6.7 inches in Franklin, 6.3 inches in Cudahy, 6.2 inches in Greendale, and 5.0 inches at Mitchell Field. In and around the city of Waukesha (Waukesha Co.) accumulations of 5 to 6 inches were reported. In east-central Jefferson County, 5.2 inches were measured at the NWS Forecast Office southeast of Sullivan. In Dane County, 5.1 inches were reported on the southwest side of Madison (spotter report near the intersection of Raymond Rd and Hwy 18/151), 4.9 inches in Sun Prairie, and 4.0 inches at Madison's Truax Field. Maximum wind gusts were 43 kts (49 mph) at a school in Merton (Waukesha Co.), 38 kts (44 mph) at the Madison West High School, and 37 kts (43 mph) at Milwaukee's Mitchell Field. Synoptically, the surface weather map lacked a well-defined low pressure. However, a strong, vigorous vorticity maximum aloft, and its associated frontogenetic forcing, combined with instability to produce bands of convective snow showers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 11, 3:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CST TUE FEB 11 2003 FORECAST FOCUS ON SNOW THIS EVENING AND WIND CHILL READINGS LATER TONIGHT. IN THE SHORT TERM...WILL ISSUE WINTER WEATHER ADVISORY FOR CWA THIS EVENING AS SNOW SPREADING ACROSS CWA DURING RUSH HOUR WITH 88D/SURFACE OBSERVATIONS INDICATING INTENSE SNOWFALL MOVING ACROSS CWA AROUND 50 KNOTS. FEEL UP TO 2 INCHES OF SNOW POSSIBLE AND AM CONCERNED WITH HIGH SURFACE WINDS AS SYSTEM SHOWS EXCELLENT 3HR RISE/FALL PRESSURE COUPLET. FOR NOW WILL HIGHLIGHT IN WSW. WILL KEEP AREA OF WIND CHILL ADVISORY GOING FOR LATE TONIGHT AND EARLY WEDNESDAY AS COMBINATION OF COLD TEMPERATURES AND WINDS AFTER MIDNIGHT WILL DROP WINDS CHILLS INTO THE 20 TO 25 BELOW RANGE. WILL HEADLINE BITTER WIND CHILLS FOR REST OF CWA AS CRITERIA APPROACHES 20 BELOW READING. WILL KEEP ADVISORY INTO WEDNESDAY MORNING AS CRITERIA SHOULD HOLD UNTIL AROUND 9AM. IN THE FAR TERM...COLD AND DRY PERIOD SETTLES OVER STATE WITH SLOW TEMPERATURE MODERATION. .MKX...WINTER WX ADV THIS EVE FOR ZNS 046..047..051..052..056>060..062>072. WIND CHILL ADV LATE TNGT AND ERLY WED MORNING FOR ZONES 046...047...051...052...056>058...062...063. ZAJDEL
WIZ046-047-051-052-056>060-062>072-111730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 545 AM CST TUE FEB 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AREAS OF LIGHT SNOW TODAY MAY CAUSE SOME ROADS TO BECOME SLIPPERY IN SPOTS...ESPECIALLY IF THERE IS SOME DRIFTING OF THE POWERY SNOW ON WESTERLY WINDS OF 10 TO 20 MPH. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. A BLAST OF ARCTIC AIR...COMBINED WITH NORTHWEST WINDS INCREASING TO 15 TO 25 MPH WILL PUSH WIND CHILL READINGS TO 20 TO 25 BELOW ZERO LATE TONIGHT AND WEDNESDAY MORNING MAINLY NORTH OF A LINE FROM DODGEVILLE TO MADISON TO SHEBOYGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILLS OF 20 TO 25 BELOW ZERO ARE EXPECTED WEDNESDAY MORNING. OTHERWISE THE WEEK AHEAD LOOKS QUIET AND NOT AS COLD WITH A FEW FLURRIES FROM TIME TO TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342727, 5342728, 5342729, 5342730.